Health & Family

People’s Pharmacy: Drug shortage puts cancer patient in deadly danger

Q: I was on a bladder-cancer treatment program using BCG, a tuberculosis vaccine, to activate my immune system. But the supply of the BCG has dried up, and I had to stop treatment.

Now my cancer has advanced, and the doctor is discussing the possible spread of the cancer elsewhere and removal of my bladder. He mentioned another, more expensive medicine, but he said my insurance might not pay for it.

A: French scientists Albert Calmette and Camille Guerin were doing bacteriological research at the turn of the 20th century when they came up with the anti-tuberculosis vaccine named after them: Bacillus Calmette-Guerin. Although it is not used much in the U.S. for its original purpose, BCG is an important immunotherapy for cancer, particularly bladder cancer.

It is outrageous that this old drug is now in short supply. Manufacturers had to shut down production because of quality-control problems. There have been many such shortages of critical medicines in recent years. No one, including the Food and Drug Administration, seems able to solve the problem. As a result, patients like you face life-threatening consequences.

Ear pain while flying

Q: I cannot tell you how much pain I suffered on airplanes. My ears felt like someone was putting knives in them. I screamed during flights. My ear bled. The pain was worse than giving birth to my children.

Decongestants didn’t work for me. I refused to travel, as I couldn’t bear it.

I now have grommets in my ears. These tympanostomy tubes have changed my life.

Others with real problems flying who are not helped by Sudafed or yawning should talk to an ENT specialist. This operation might help them as it helped me.

A: Many people find that long-acting nasal-spray decongestants help reduce ear pain due to flying. Chewing gum, blowing the nose on descent or using Ear Ease ear cups can equalize the pressure on both sides of the eardrum.

People like you who don’t get relief from these tactics may indeed want to discuss their situation with an ear, nose and throat doctor (ENT).

Statins and diabetes

Q: Last year I felt really ill and was diagnosed with Type 2 diabetes. I was told my glucose levels had been elevated for some time.

In talking with two friends, I mentioned I was taking Crestor. They both were taking 5 mg. When I checked my dose, it was 40 mg. I was on Lipitor for many years prior to Crestor.

I have cataracts and diabetes, and I feel Crestor caused them. Since I stopped the drug, the rash I have had on my arms is starting to heal. It was itchy all the time.

I have improved my diet by adding walnuts, almonds, beetroot, fish, eggs and lean meat. I am walking a couple of kilometers per day and starting to feel a lot better. Is it possible to reverse diabetes?

A: The first reports of a link between statin cholesterol-lowering drugs and Type 2 diabetes were dismissed by many health professionals. More recent research, however, has suggested that statins do indeed raise the risk of this serious metabolic disorder.

A new study published in the Journal of General Internal Medicine (online, May 19, 2015) found that statin users were 87 percent more likely to develop diabetes and more than twice as likely to experience complications.

Type 2 diabetes can sometimes be reversed with weight loss, diet and exercise.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments